Tennessee, 2004

Damaging Wind in Tennessee, July 16, 2004

July 16, 2004 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 9:15 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 16, 9:15 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 AM CDT FRI JUL 16 2004

.DISCUSSION...
CURRENT RADAR SHOWS A MCS MOVING INTO THE NORTHWESTERN ZONES.
MEANWHILE A CLUSTER OF THUNDERSTORMS LOCATED IN NORTHEAST
MISSISSIPPI HAVE DEVELOPED ALONG A WARM FRONT THAT IS STRETCHING
FROM SEARCY TO TUPELO. MCS SHOULD CONTINUE MOVING SOUTHEASTWARD
BRINGING SHOWERS AND THUNDERSTORMS TO THE ENTIRE CWA. RAIN MAY KEEP
THE HIGH TEMPERATURES DOWN...MAY REQUIRE AN UPDATE LATER ON THIS
AFTERNOON. REST OF FORECAST LOOKS GOOD.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Jul 16, 6:35 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
735 AM CDT FRI JUL 16 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
735 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PART OF
EAST-CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI TODAY AND TONIGHT.
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM WYNNE
ARKANSAS TO BATESVILLE MISSISSIPPI TO CHARLESTON MISSISSIPPI. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE
MIDSOUTH TODAY AND TONIGHT. MOIST AND UNSTABLE AIR WILL PUSH BACK
INTO THE MIDSOUTH TODAY AS A WARM FRONT MOVES INTO THE MIDSOUTH FROM
THE SOUTHWEST. MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE AREA FROM THE NORTHWEST. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE FROM LATE THIS MORNING INTO THIS EVENING. THE
GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL MOVE SLOWLY THROUGH THE MIDSOUTH SATURDAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST OF A
LINE FROM CLARKSDALE MISSISSIPPI TO SAVANNAH TENNESSEE.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE THIS MORNING INTO THIS
EVENING...AND AGAIN SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 16, 10:50 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT FRI JUL 16 2004

ARZ008-009-017-018-161800-
CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-
1150 AM CDT FRI JUL 16 2004

SEVERE THUNDERSTORM WATCH NUMBER 646 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY...         GREENE...       LAWRENCE...     RANDOLPH...

ARZ026-027-035-048-049-058-161800-
CRAIGHEAD AR-CROSS AR-LEE AR-PHILLIPS AR-POINSETT AR-ST FRANCIS AR-
1150 AM CDT FRI JUL 16 2004

SEVERE THUNDERSTORM WATCH NUMBER 646 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CRAIGHEAD...    CROSS...        LEE...          PHILLIPS...
POINSETT...     ST. FRANCIS...
Special weather statement, Jul 16, 11:51 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 PM CDT FRI JUL 16 2004

TNZ088-089-161815-
FAYETTE TN-SHELBY TN-
1251 PM CDT FRI JUL 16 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND SHELBY
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES EAST OF
ARLINGTON TO 4 MILES NORTHWEST OF SOUTHWEST MEMPHIS AT 1251 PM CDT...
MOVING SOUTH AT 20 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN FAYETTE AND SHELBY COUNTIES...INCLUDING THE CITIES OF
BARTLETT...COLLIERVILLE...GERMANTOWN AND MILLINGTON...SHOULD MONITOR
THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 16, 12:05 PM CST to 12:10 PM CST
Where
Shelby County, Memphis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.133, -90.017

Several trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415287.